Nevada, 2023

Heavy Snow and High Wind in Nevada, February 20 to 23, 2023

February 20 to 23, 2023 · NWS REV · 5 events in 4 counties and zones

A strong cold front with tight thermal and pressure gradients drove into the western US February 21 and brought mostly wind impacts to the region, as well as some accumulated snow for Sierra passes and western Nevada roadways overnight through the morning February 22.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A strong cold front with tight thermal and pressure gradients drove into the western US February 21 and brought mostly wind impacts to the region, as well as some accumulated snow for Sierra passes and western Nevada roadways overnight through the morning February 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 20, 2:18 AM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 20, 2:18 AM PST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
218 AM PST Mon Feb 20 2023

.SYNOPSIS...

Mild and dry conditions to end the Holiday Weekend. Big changes
are on the way starting Tuesday with strong winds, snow, and much
colder temperatures. The cold and wet pattern looks to continue
through the end of February if not into the start of March.

&&

.DISCUSSION...

Today will be the warmest day most locations will see in the next
week or two, so hopefully you can get out and enjoy it! The only
exception will be valleys in Mono County which remain trapped under
stout inversions. Increasing winds on Tuesday will finally mix out
these inversions, leading to Tuesday being warmer there. Winter
weather returns in a big way Tuesday onward, with longer range
outlooks pointing toward colder and wetter conditions continuing
into early March.

THIS WEEK:

* Winds: All signs point toward strong winds on Tuesday across the
  region. Upper flow begins to increase late today, and further
  amplifies Tuesday with 700 mb winds reaching 50-65 mph. Surface
  thermal/pressure gradients also strengthen as a strong cold
  front shifts through the region. Based on meteograms and blended
  guidance, wind gusts are very likely (80% chance) to exceed 50
  mph, with similar chances to exceed 60 mph along US-395 through
  the Eastern Sierra (Mono Co) in addition to Mineral and Southern
  Lyon Counties. Anticipate 100+ mph gusts across the Sierra
  crest. Winds of this magnitude will bring difficulties for both
  air and ground travel, along with choppy lakes and potential
  impacts for backcountry/ski recreation. Areas of blowing dust
  are expected, especially across the west central Nevada Basin
  and Range, which could affect I-80, US-95, and Highway 50. This
  may be dampened (pun intended) by the incoming snow. Breezy
  conditions will linger through Thursday, but nothing close to
  the winds Tuesday.

The snowfall will come in multiple parts, with each part favoring
varying locations. The snow character would be dry and powdery given
the cold nature of the storm, especially behind the cold front.

* Part 1: There will be a burst of snow with the cold front
  Tuesday and Tuesday night across the Sierra and western Nevada.
  The very cold air behind the front will rapidly drop snow levels
  down to all valley floors. There remains the question of whether
  or not road temperatures in lower valleys will be warm enough to
  mitigate snow impacts, but be prepared for potential evening
  commute difficulties throughout the region. Generally, totals
  will be a dusting up to locally 2" into northeast California and
  western Nevada, with 4-10" in the Sierra and Tahoe Basin.
  Additionally, a rumble of thunder is not out of the question
  along the cold front.

* Part 2: A secondary shortwave rotating into the main trough will
  reinvigorate snow/pellet showers Wed-Thurs night, though the
  position of this wave will favor western slopes of the Sierra.
  This doesn't mean the east side is out of the woods in terms of
  impacts, just that we anticipate lesser totals. Blended guidance
  would favor 1-2+ feet on the west side, with up to 18 inches along
  the Sierra crest. This rapidly drops off with generally 3-8" into
  northeast CA and the eastern Sierra west of US-395, as well as the
  Tahoe Basin. For western Nevada, best chances for accumulation
  will be in far northern Washoe County near the Oregon border with
  up to 2" per blended guidance. Elsewhere, showers will be hit or
  miss into western Nevada with short-lived periods of minor
  accumulation possible, but only a 25% chance to exceed 1" at any
  given location. Remember -- these totals are over a 2 1/2 day
  period and will be highly variable over short spatial areas due to
  the convective nature.

* Part 3: A final wave rotates into the trough late in the week as
  the low slides down the CA coast with an area of deformation
  forming Friday into Saturday. This has potential to bring more
  steady snow to the region from I-80 south, but particularly favors
  the eastern Sierra of Mono County. While there is still a rather
  large range in meteogram snow totals, the upper and lower ends of
  the ensemble ranges are increasing through these areas. This is a
  new development compared to the past few nights, but has strong
  operational and ensemble support.

Last, but not least, the cold...

* Cold has been the story this winter. For KRNO, the average
  temperature (takes into account highs and lows) for the start
  of November through yesterday, 2/19, is the coldest since the
  winter of 2004-05. For Tahoe City, using the same climate stats,
  it's the coldest period since the early 1950s! Yet another cold
  snap is on the way, with all data indicating we'll remain below
  normal for at least the next 7-10+ days. High temperatures
  Wednesday through Friday will struggle to get out of the 30s in
  even the warmest valleys, and winds will make it feel colder.
  Lows will be somewhat moderated by clouds, but with this cold of
  an airmass, they will still dip into the teens and single
  digits, with below zero in those colder mountain valley
  locations. Overnight wind chills will be downright dangerous at
  times in exposed areas of the high Sierra Wednesday-Friday
  nights, plunging as low as -30 degrees.

WHAT'S NEXT?:

There is less of a clear cut dry period this weekend into early next
week as the forecast gets more complicated. A more "classic" winter
storm pattern may emerge, but there are variances on how this
evolves per ensemble cluster analysis. At this point, it's a safe
bet that colder and wetter conditions will continue through the
remainder of February and start of March. CPC outlooks agree with
an 80% chance for below normal temperatures, and a 65% chance for
above normal precipitation. On the flip side, there is only a 3%
chance for above normal temps and below normal precipitation.
-Dawn

&&

.AVIATION...

* Widespread VFR conditions today with passing high clouds. The only
  exception will be areas of fog once again developing over Mono
  Lake and KO24 with a 25% chance for shallow patchy ground fog
  early this morning at KTRK.

* Westerly winds will increase aloft late today into Tuesday with
  strong winds anticipated for all terminal sites Tuesday as a cold
  front shifts through the region. Gusts of 35-50 kts are possible
  for all terminal sites from midday Tuesday into the evening hours
  with FL100 winds sustained 45-55 kts. This will lead to
  turbulence, mountain wave activity, and wind shear. A burst of
  snow is anticipated along the cold front Tuesday and Tuesday
  night, with several inches of accumulation for Sierra terminals.
  The question remains if ground temperatures will be warm enough to
  mitigate accumulation in western Nevada, but up to 1 inch is
  possible.

* Breezy west to northwest winds to continue through Thursday, but
  not nearly as strong as Tuesday. Additional snow showers to
  continue Wed-Thurs PM, favoring areas in the Sierra westward,
  with hit of miss showers into western Nevada. Steadier rounds of
  snow may occur Friday into Saturday in the eastern Sierra
  including KMMH.

-Dawn

 &&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 7 AM to 4 PM PST Tuesday NVZ005.

     Winter Weather Advisory from 10 AM to 10 PM PST Tuesday NVZ002.

     High Wind Warning from 1 PM to 10 PM PST Tuesday NVZ001.

     Wind Advisory from 10 AM to 7 PM PST Tuesday NVZ003-004.

CA...Wind Advisory from 7 AM to 4 PM PST Tuesday CAZ070-071.

     Winter Weather Advisory from 10 AM to 10 PM PST Tuesday CAZ072.

     High Wind Warning from 1 PM to 10 PM PST Tuesday CAZ073.

&&

In the hours before

Special weather statement, Feb 20, 4:11 AM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service RENO NV
411 AM PST Mon Feb 20 2023

CAZ070>073-NVZ001>005-211200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
411 AM PST Mon Feb 20 2023

...COLD, WIND, AND SNOW RETURN STARTING TUESDAY...

* WINDS: Strong winds will accompany a cold front on Tuesday. Wind
  gusts of 40-55 mph are expected along the front, with possible
  stronger gusts surpassing 65 mph in wind prone areas. Wind gusts
  exceeding 100 mph are expected along the Sierra crest. This will
  bring impacts for both air and ground travel, choppy lakes and
  areas of blowing dust across the west central Nevada Basin and
  Range. Breezy winds will continue Wednesday and Thursday, but
  won't be nearly as strong as Tuesday.

* SNOW: An initial round of snow is expected Tuesday and Tuesday
  night, with a short burst of higher snowfall rates and even a
  rumble of thunder possible with the front. Additional periods of
  snow showers will follow through Thursday night, favoring the
  Sierra, though there is a 25% chance for a snow shower in any
  given location. Snow amounts will be highly variable over short
  distances due to the showery nature. A third round of snow is
  looking likely Friday into Saturday, with the main focus in the
  Eastern Sierra, but potential as far north as I-80.

* COLD TEMPERATURES: High temperatures Wednesday through Friday
  will struggle to get out of the 30s in even the warmest valleys,
  with teens and 20s in the mountains. Overnight lows will dip in
  the teens and single digits, with below zero in colder valleys.
  Brisk winds will make it feel even colder, with dangerous wind
  chills in exposed areas of the high Sierra dipping as low as -30
  degrees. Be sure to protect vulnerable populations as well as
  pets.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
February 20, 8:00 AM PST to February 21, 8:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
COOP Observer
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A COOP Observer located at Virginia City, NV, reported a 24 hour snowfall total of 4.0 inches.

Heavy Snow, Greater Lake Tahoe Area

When
February 21, 7:00 AM PST to February 23, 7:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

The public located at the Mount Rose Ski Base, a trained spotter (WA-12) located 1.0 mi NNW of Incline Village, and the public located at the Diamond Peak Ski resort, reported storm total snowfall of 15.0 inches, 12.8 inches, and 7.0 inches respectively.

High Wind, Greater Reno/Carson City/Minden Area

When
February 21, 10:00 AM PST to 1:40 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (WASNV) located 3.0 mi SW of New Washoe City, mesonet station (NV052-South Verdi) located 2.0 mi SSE of Verdi,NV, and mesonet station (UP973) located 4.0 mi WSW of Gerlach, NV, reported peak wind gusts of 69 mph, 68 mph, and 61 mph respectively.

High Wind, Western Nevada Basin and Range

When
February 21, 1:56 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Mesonet station (TORNV) located 10.0 mi NNE of Trinity Junction reported peak wind gusts of 68 mph.

High Wind, Mineral/Southern Lyon

When
February 21, 2:12 PM PST to 3:09 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Mesonet station (NV059-Pine Grove Mountain) located 11.0 mi SE of Smith Valley, NV, mesonet station (WLKNV) located 6.0 mi NW of Hawthorne, NV, and mesonet station (EW0588) located 5.0 mi ENE of Yerington, NV, reported peak wind gusts of 66 mph, 63 mph, and 61 mph respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086275, 1086300, 1086272, 1086274, 1086273.